Jan 25, 2012 - Physical Ed    11 Comments

Fair Warning

I saw my psychiatrist the other day for my regular check-in. As we went over the list of meds I’m taking, both those prescribed by him and those from other doctors, I said that the anti-depressant I’m on right now is working just fine, and that the only real change since I last saw him was that my pain management docs were having me transition from narcotic pain relievers for my fibromyalgia onto tramadol, a non-narcotic.

He looked up from his notes with a sudden frown, and said, “Oh no. That’s not good.”

Since all I’ve heard from day one of being a fibromyalgia patient is that narcotics are bad, and I’m bad for taking them, and I might as well be a crack addict, his response startled me. “Why isn’t that good?” I asked.

“Have they warned you about serotonin syndrome?”
“No, I’ve never heard of it.”
“Well, it’s a fairly rare thing, but when you take more than one drug that affects your body’s serotonin level, you can get serotonin syndrome. You don’t know you have it until you become symptomatic, and once you’re symptomatic, you’ve reached the point at which there’s a 20% mortality rate.”

“My pharmacist didn’t tell me there were any contra-indications…” I began.

“Oh, no, it wouldn’t show up as a contra-indication because it doesn’t happen all the time. It’s just a possibility,” he replied.

“Yeah, but it’s a possibility that kills 20 percent of the people who get it.”

He nodded, and leaned forward to whisper, somewhat conspiratorially, “Really, the Vicodin is much safer for you to be on.”

I was stunned. Not once in the 12 years I’ve been taking various medications for my fibro and my depression has a single healthcare professional ever even mentioned the existence of this potentially fatal drug interaction.

And when I looked it up, I got even more alarmed, because you don’t even have to be that sick, or taking a bunch of medications, to find yourself at risk for serotonin syndrome. If you take any kind of SSRI or SSNRI anti-depressant or smoking cessation drug, and you take medicine for migraines (the triptans), some pain relievers, even cough syrup containing dextromethorphan, you are at risk. If you take an anti-depressant and anything else–over-the-counter or prescription, regularly or sporadically–I can’t urge you strongly enough to read up on this condition.

If the only way to know you’ve got it is to understand the symptoms when you show up, you kind of need to know the symptoms. If it’s caught early, 80 percent of those who get it survive. But if it’s left untreated for more than 48 hours, you rapidly arrive in that other 20 percent territory.

I don’t expect doctors to know every drug and every symptom and read me chapter and verse on every possible reaction to each drug alone or in conjunction. It’s not like doctors and nurses even have drug books or PDRs sitting around in their offices anymore; the Internet has pretty much put those publications out of the print business. But with drugs as common as the ones I’m talking about, and with a potential reaction with a not-inconsiderable number of deaths attributable to it, you’d think it would’ve come up with at least one of the dozen or so doctors and specialists I’ve seen over the last decade.

And it reminded me, yet again, that some doctors just don’t see a problem with withholding information from their patients. When I started grad school in 1997, I started getting absolutely blinding tension headaches. The doctor who saw me at the student health center prescribed me a tricyclic anti-depressant to manage them; it’s a not-uncommon off-label use. In the six months that followed, I put on somewhere around 45 pounds, at the same time as my husband and I went vegetarian and I was using an elliptical machine every day. I was frustrated and distraught at this inexplicable weight gain, and my self-esteem was devastated.

It wasn’t until two and a half years later when a female CRNP said, “Didn’t the doctor who prescribed it warn you that one of the most common side effects is moderate to severe weight gain?” I gritted out, “No, he most certainly did not.” She sighed sympathetically and asked, “A male doctor?” I nodded. She said, “They do that all the time. They just don’t think it’s a big deal. They don’t understand how women take that sort of thing.”

I’ve never managed to get my weight back down to where it was before I went on that medication, and that struggle takes a daily toll on my feelings toward my body, my self-worth, and my sex life. That a doctor wouldn’t think to warn me of something that major, because he didn’t “think it was a big deal,” makes my head explode. Just like it did the other day, when I was finally been warned of the risk I’ve been exposed to for so long.

I’d like to be able to just brush it off and think that it just didn’t occur to all those professionals that I’d actually be more comforted knowing all of the reasonable risks I’m incurring by following one treatment plan over another. I know it’s not the same for every patient, but it’s probably that way for more patients than they think it is. More and more, information is power, and people believe that doctors aren’t infallible and patients can’t abdicate understanding or control of their conditions.

Once again, I’m reminded and reassured that I really am my own best advocate. Sadly, what I’m most looking for in a physician these days is one who respects my knowledge of my own body, my medical history, and my research skills. It stings to pay someone with a prescription pad to just execute the treatment that I’ve found to be best. The least I can expect is fair warning if something either of us has come up with has potential side effects and risks. And when that warning isn’t given–when you discover the risks on your own or, gods forbid, through a close shave–it erodes your faith in the whole system, and every well-intentioned, well-educated professional who comes after them suffers the consequences of the mistrust that others earned.


  • For sure we are our best advocate!

  • The link to symptoms of Serotonin Syndrome above doesn’t work for me (maybe you have to have an account?), but wikipedia has a very technical one here: http://en.wikipedia.org/wiki/Serotonin_syndrome

    • It shouldn’t be a problem; it’s supposed to go to the NIH website. Thanks for the alternate link!

      • The link above is fixed now. There was a suffix that didn’t show up properly. Thanks for the heads up, Angela!

  • Holy crap! I guess I’m lucky then that when they tried to put me on tramadol I got migraines from it and had to stop. Scary stuff!

  • So frustrating! and scary! We are our best advocate, but you’d expect dr.s and pharmacists to be more conscientious. In my case, I am essentially addicted to a medication prescribed to me in 1999 (I was never told it produced withdrawal, etc.).

    Much love to

    ps Let’s have soup!

  • I wish I had known about a this few years ago. I’m certain I took cough medicine while I was taking anti-depressants. Gods, I’m glad you found out and are alright.

    And yeah, if they’d warned me about the weight gain I would have definitely fought to take something else. I already had problems there and I still haven’t managed to get back to where I was before I started on them.

    • Honestly, I’m still trying to figure out what to do about this. I know my docs are going to say that this is a minor risk compared with the risk of me staying on narcotics, and I understand why they’re saying this. Pain meds are a big problem, for a lot of people–they just don’t happen to be one for me. And, to be perfectly honest, going off the antidepressants has a much higher likelihood of resulting in my death than staying on them and whatever combination of other drugs I take. I’ll raise it with them the next time I go to the office, but I’m pretty sure what they’ll say. At least now I know about the symptoms, so I have a chance of catching it early if it ever starts.

  • Wow, that is SUPER scary. Glad you found that out sooner rather than later..

  • Whew. Just got moved off serotonin syndrome combos 2 months ago after being on them best part of 15 years. I guess my oversensitivity to psychoactives must have cut my risk way down, as I’ve seen other sites talking about doses similar to mine being considered not at risk.

    BTW it’s not just the obvious candidates. Trazodone Hydrochloride is a non-SSRI or SSNRI antidepressant and is still implicated.

    • I know! I’m on that too, and that was part of why my pharmacist was so alarmed. Luckily, I’ve got the message through, and my docs have taken me completely off the Ultram. I understand why they want me to not be on narcotics, but I’m glad they finally understood what the greater risk was!

Got anything to say? Go ahead and leave a comment!